Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 243, NWS Columbia, SC

August 13, 2011Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 13, 2011, 3:19 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 3:19 PM EDT (19:19 UTC)
Expired
Aug 13, 2011, 4:00 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:45 PM EDTTSTM WND DMG3 Nne Silverstreet, SCTREES DOWN ON POWERLINES NEAR THE INTERSECTION OF STONEY BATTERY RD AND SPEARMAN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WUUS52 KCAE 131919
SVRCAE
SCC071-081-132000-
/O.NEW.KCAE.SV.W.0243.110813T1919Z-110813T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
319 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
  PROSPERITY...OR 10 MILES SOUTH OF NEWBERRY...AND MOVING EAST AT 15
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PROSPERITY AND
  NEWBERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3404 8195 3407 8194 3413 8188 3421 8195
      3435 8138 3405 8148 3402 8150 3399 8198
      3401 8198
TIME...MOT...LOC 1920Z 255DEG 14KT 3414 8167

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:17 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 13, 2:17 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A WEAK NEARLY STATIONARY FRONT WILL REMAIN SOUTH OF THE AREA TODAY.
A STRONGER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
SUNDAY AND WILL MOVE THROUGH THE STATE BY MONDAY. HIGH PRESSURE
WILL BUILD OVER THE AREA LATE MONDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS STILL AFFECTING THE PEE DEE REGION LATE
THIS MORNING. HEAVIEST RAIN HAS MOVED EAST OF CHESTERFIELD AND LEE
COUNTIES. HOWEVER...THERE STILL APPEARS TO BE REDEVELOPMENT EAST
OF I-77. WILL KEEP HIGHEST POPS IN THE EAST FOR THE NEXT FEW
HOURS.

LOW CLOUDS CLEARING FROM THE SOUTH. DIFFERENTIAL HEATING IN
UNSTABLE ATMOSPHERE COUPLED WITH ANOTHER SHORTWAVE THIS AFTERNOON
AND EVENING WILL ALLOW MORE CONVECTION TO DEVELOP. AFTERNOON HIGHS
IN THE UPPER 80S TO LOWER 90S. LOWS TONIGHT IN THE LOW TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A FAIRLY STRONG COLD FRONT FOR THIS TIME OF THE YEAR ALONG WITH AN
ASSOCIATED NEGATIVELY TILTED UPPER TROUGH APPROACHES SUNDAY AND
MOVES THROUGH MONDAY. HIGH CHANCE POPS WITH SHOWERS AND
THUNDERSTORMS SUNDAY. THE COLD FRONT SHOULD MOVE THROUGH AROUND
MIDNIGHT SUNDAY NIGHT AND ON TO THE EAST FOR MONDAY. WILL END
CHANCE POPS BY AROUND MIDNIGHT. TEMPERATURES A BIT COOLER SUNDAY
WITH CLOUD COVER...HIGHS IN THE UPPER 80S. MORE SUN MONDAY WITH
DRIER AIR AND HIGHS BACK UP INTO THE LOWER 90S BUT AFTERNOON
DEWPOINTS IN THE LOWER TO MIDDLE 60S SHOULD GIVE AFTERNOON HEAT
INDEX VALUES BELOW 95 DEGREES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DRIER AIR MONDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY
RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY
WILL LIKELY OCCUR LATER IN THE WEEK AS AN UPPER TROUGH DEVELOPS
OVER THE EASTERN SEABOARD. MAINLY DRY THROUGH MID- WEEK AND MAINLY
LOW CHANCE POPS THURSDAY INTO SATURDAY. HIGHS WILL BE MAINLY
IN THE LOWER 90S...WITH LOWS RANGING FROM THE MID 60S TO AROUND
70 DEGREES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
88D SHOWS SHOWERS/TSTMS ACROSS THE CENTRAL/EASTERN MIDLANDS THIS
MORNING. DEVELOPMENT BEING ENHANCED BY SOME LOW LEVEL ISENTROPIC
LIFT THAT SHOULD SHIFT NORTH OF CAE/CUB BY 13Z.

SATELLITE AND OBS SHOW PLENTY OF LOW CLOUDS AND SOME FOG ACROSS THE
AREA. MANY TAF SITES INDICATING MVFR/IFR CONDITIONS.

MODEL TIME SECTIONS SHOW PLENTY OF LOW LEVEL MOISTURE OVER THE
AREA TODAY...ESPECIALLY THIS MORNING. EXPECT CEILINGS AND
VISIBILITIES TO GRADUALLY INCREASE THOUGH MID/LATE MORNING AND A
RETURN TO VFR CONDITIONS BETWEEN 14Z-15Z. THERE LOOKS TO BE A
CHANCE OF SHOWERS/THUNDERSTORMS WITH DAYTIME HEATING AND AIRMASS
BECOMING MODERATELY UNSTABLE BY AFTERNOON...BUT EXPECT BEST CHANCE
FOR POPS SATURDAY NIGHT/SUNDAY WITH APPROACHING COLD FRONT. FOR
NOW WILL MENTION CB IN CLOUD GROUP FOR THE AFTERNOON/EVENING
HOURS. ANOTHER ROUND OF LOW CLOUDS/LIGHT FOG POSSIBLE AFTER
MIDNIGHT TOWARD SUNDAY MORNING WITH ABUNDANT LOW LEVEL MOISTURE.
EXPECT VFR CONDITIONS TO ONCE AGAIN BECOME MVFR/IFR IN LOW
CLOUDS/FOG ALONG WITH SHRA/TSRA

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON AND EVENING THUNDERSTORMS THROUGH
MONDAY. DRIER CONDITIONS EXPECTED FOR THE REMAINDER OF THE EXTENDED
PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 13, 5:06 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT SAT AUG 13 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140906-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
506 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AHEAD
OF AN APPROACHING COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 13, 2:28 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT SAT AUG 13 2011

GAZ040-063>065-077-131930-
BURKE-COLUMBIA-LINCOLN-MCDUFFIE-RICHMOND-
228 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE AND COLUMBIA COUNTIES THROUGH 330 PM
EDT...

AT 225 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM......IN GROVETOWN...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AUGUSTA...EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...
MARTINEZ AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3365 8259 3366 8250 3370 8252 3372 8242
      3357 8206 3341 8194 3337 8193 3335 8194
      3331 8187 3326 8183 3325 8185 3321 8180
      3313 8174 3319 8224 3325 8225 3331 8234
      3335 8256 3341 8255 3346 8260 3361 8265
TIME...MOT...LOC 1827Z 291DEG 26KT 3341 8209

SMITH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:35 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Sumter55 min
Aug 13, 9:28 AM EDTAreal Flood AdvisoryCAEChesterfield, Lee, Sumter2 hr
Aug 13, 9:59 AM EDTFlash Flood WarningCAELee61 min
Aug 13, 3:13 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Aug 13, 3:42 PM EDTSpecial Weather StatementCAELexington48 min
Aug 13, 4:03 PM EDTSpecial Weather StatementCAEBarnwell42 min
Aug 13, 4:07 PM EDTSpecial Weather StatementCAEFairfield, Newberry38 min
Aug 13, 4:10 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington25 min
Aug 13, 4:26 PM EDTSevere Thunderstorm WarningCAEOrangeburg64 min
Aug 13, 4:44 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell46 min
Aug 13, 5:11 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg19 min
Aug 13, 5:31 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg59 min
Aug 13, 7:12 PM EDTSpecial Weather StatementCAELancaster48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.